Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 1, NWS Des Moines, IA

February 28, 2018Black Hawk County, Iowa

NWS Des Moines, IA issued this river flood warning at Feb 28, 2018, 2:49 PM CST for Black Hawk County, Iowa. It took effect at Feb 28, 2018, 4:59 PM CST. It was in force for 44 hr.

The area

The outline as issued.

The facts

Issued
Feb 28, 2018, 2:49 PM CST (20:49 UTC)
In effect from
Feb 28, 2018, 4:59 PM CST
Expired
Mar 2, 2018, 1:00 PM CST
In force
44 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Hawk Creek at Hudson (HUDI4). The gauge peaked at 14.18 ft at Feb 28, 2018, 6:00 PM CST.

actionminormoderate101502/2803/0103/0203/03
Action stage
14 ft
Minor stage
15 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05463500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

260 
WGUS43 KDMX 282049
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
249 PM CST Wed Feb 28 2018

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...Black 
Hawk Creek...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC013-012048-
/O.NEW.KDMX.FL.W.0001.180228T2259Z-180302T1900Z/
/HUDI4.1.ER.180228T2259Z.180301T0600Z.180301T1900Z.NO/
249 PM CST Wed Feb 28 2018

...Flood Warning in effect until Thursday afternoon...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Black Hawk Creek at Hudson, or From the Black Hawk-Grundy 
  County line...to the Cedar River in Waterloo.
* Until Thursday afternoon.
* At  1:45 PM Wednesday the stage was 13.7 feet, or 0.3 feet below 
  Flood Stage.
* Flood Stage is 14.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage late this afternoon. Continue rising
  to 14.4 feet, or 0.4 feet above Flood Stage, after midnight 
  tonight. Then begin falling and go below Flood Stage Thursday 
  afternoon.
* Impact...At 14.5 feet, Portions of Ranchero Road west of US 63 are 
  flooded.

&&

LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
      4253 9238                       

$$
2 follow-up statements
216 
WGUS83 KDMX 010346
FLSDMX

Flood Statement
National Weather Service Des Moines IA
946 PM CST Wed Feb 28 2018

...The Flood Warning has been extended for all or portions of the 
following rivers in Iowa...Black Hawk Creek...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC013-020345-
/O.EXT.KDMX.FL.W.0001.000000T0000Z-180302T1800Z/
/HUDI4.1.ER.180228T2147Z.180301T0015Z.180301T1800Z.NO/
946 PM CST Wed Feb 28 2018

...Flood Warning now in effect until midday Thursday...

The Flood Warning continues for
  The Black Hawk Creek at Hudson, or From the Black Hawk-Grundy 
  County line...to the Cedar River in Waterloo.
* Until midday Thursday.
* At  8:45 PM Wednesday the stage was 13.9 feet, or 0.1 feet below 
  Flood Stage.
* Flood Stage is 14.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage after midnight tonight. Continue 
  rising to 14.1 feet, or 0.1 feet above Flood Stage, Thursday 
  morning. Then begin falling and go below Flood Stage midday 
  Thursday.
* Impact...At 14.5 feet, Portions of Ranchero Road west of US 63 are 
  flooded.

&&

LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
      4253 9238                       

$$
269 
WGUS83 KDMX 011214
FLSDMX

Flood Statement
National Weather Service Des Moines IA
614 AM CST Thu Mar 1 2018

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...Black Hawk Creek...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC013-011244-
/O.CAN.KDMX.FL.W.0001.000000T0000Z-180302T1800Z/
/HUDI4.1.ER.180228T2147Z.180301T0015Z.180301T0027Z.NO/
614 AM CST Thu Mar 1 2018

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Black Hawk Creek at Hudson, or From the Black Hawk-Grundy 
  County line...to the Cedar River in Waterloo.
* At  5:45 AM Thursday the stage was 9.4 feet, or 4.6 feet below 
  Flood Stage.
* Forecast...fall to 9.1 feet Friday morning.
* Impact...At 10.0 feet, A few thousand acres of agricultural land 
  west of Hudson are under water.

&&

LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
      4253 9238                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Feb 28, 11:36 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Feb 28, 11:36 AM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1136 AM CST Wed Feb 28 2018

.SHORT TERM.../Today through Tonight/
Issued at 410 AM CST Wed Feb 28 2018

An upper level trough will push through the region tonight and as it
moves out of the Plains today it will flatten the weak ridging over
the Upper Midwest today.  At the surface, a low pressure system
extending from the Southern Plains into the Great Lakes and the
associated weak cold front will continue to trek south and east.
Soundings indicate quite a bit of low level moisture in place but
initially it is not very deep and while there is some spotty weak
lift, the main thing we will be dealing with is low stratus and some
fog.  For the most part fog will have little restriction to
visibility expect for locations that saw a lot of snowmelt.  I would
expect at least 1-3 mile visibilities in these areas.  Where the
spotty weak lift does occur...and that should be across mainly
southern Iowa closer to where the surface low and boundary are
tracking...we will see some drizzle along with the low clouds and
fog.

The deeper moisture and better lift are expected to arrive when the
shortwave gets closer and passes...which will be later this
afternoon through the evening hours.  Even at that the depth of the
best moisture will only be a couple thousand feet so any precip will
be light with best chance for the better qpf across southeast Iowa
into east central Iowa.  We will see a transition to snow this
evening across northern into central Iowa as colder air moves in
behind the passage of the shortwave.  A mix with some patchy light
freezing precip is possible in the transition zone between the rain
and where we go to snow but given the lack of moisture and the
warmer ground from today, we are not expecting this to create much
of an impact.  As always though, the situation will be monitored for
changes that may produce higher than expected amounts.  Right now we
are looking at snow amounts that will amount to a dusting over the
northeast.

Lastly, we are looking for winds to increase late tonight through
Thursday morning.  At this point it looks like something less than a
wind advisory event with gusts around 25 mph.  the exception is the
far southeast.  Soundings for the Ottumwa area show a considerably
deeper mixed layer with winds at the top of this layer closer to 30
kts.  This should be short lived and at this point...not worth any
advisory.

.LONG TERM.../Thursday through Tuesday/
Issued at 410 AM CST Wed Feb 28 2018

/Thursday through Sunday/...Confidence: High

Models in good agreement through the period. System to affect the
area tonight will be pulling east with only residual precipitation
left across the east. High pressure and cooler air will be moving
into the area Thursday. Despite the cooler air temperatures will
still be above normal with highs in the 30s north to the 40s in the
south.  The ridge will pass east of the area by Thursday night into
Friday. Warm air advection will return to the area by Friday
afternoon.
There are minor differences in the speed in which the warm air
returns on Friday. The Euro is slightly warmer with H850
temperatures of 0C north to 3.5C southwest while the GFS is -1C
northeast to +2C southwest. With that in mind...highs in the upper
30s north to the lower 50s south seems reasonable at this time with
March sunshine now in play. The good news is the trend remains into
the weekend. Low pressure deepening over the Western Plains will
result in further warming into the weekend. By Saturday afternoon
stronger mixing and south winds will again push afternoon highs into
the mid to upper 50s over the south while the north enjoys highs in
the 40s. Winds will be stronger across the region. Bufr soundings
suggest wind gusts to 30 to 35 mph over much of the area with the
exception east of Highway 63. The milder air will stream across the
region Saturday night as well with little cloud cover anticipated
until Sunday. Lows will likely be similar to Monday night with 30s
to around 40 south common with highs approaching 55 to 60 in the
south by afternoon. The timing of the late weekend system into early
next week has come into better agreement between the GFS and Euro.
With the low entering eastern Nebraska by 18-00z Sunday a moisture
plume over the Southern Plains will be drawn north toward Iowa by
Sunday night.

./Sunday Night through Tuesday/...Confidence Medium

Confidence begins to lessen from Sunday night to the end of the
period mainly due to the handling of the system early next week. The
Euro is deepening the low farther west and north into northwest Iowa
and southwest Minnesota...then wobbles the storm back east across
southern Minnesota while the GFS tracks the system straight
northeast across Des Moines toward Dubuque. There are obvious
implications for precip type...amounts...temperatures and even
snowfall or chances for possible thunder. The Euro is also much
deeper with the system...989 low at minimum prior to filling while
the GFS remains about 997 mb as it tracks across Iowa. No need to
get overly excited right now with details. With the timing of the
arrival and departure similar...it is at least safe to say that
Monday into Tuesday will feature active weather across the area and
may feature some impacts expected for both winter weather and
potential wind. After the passage of the system temperatures will
cool off for a few days with cold air advection and northwest winds
settling into the area...though Arctic air is not anticipated at
this time.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1135 AM CST Wed Feb 28 2018

Broad area of IFR/MVFR cigs over southern Iowa early this
afternoon along with a few pockets of IFR or lower fog. This area
of fog will gradually expand north later today and impact most
sites. Light rain/drizzle can be expected with this region of
clouds as well. A boundary will move though late tonight/Thu
morning and will bring breezy northwest winds and will clear the
clouds and bring VFR conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FAB
LONG TERM...REV
AVIATION...Donavon
Hazardous weather outlook, Feb 28, 11:06 AM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1106 AM CST Wed Feb 28 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011715-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1106 AM CST Wed Feb 28 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A wintry mix tonight may cause slick travel in spots mainly
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A storm system will affect the region late Sunday through Tuesday.
Some winter weather impacts may occur...but it is too early to
determine areal coverage and precipitation amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:35 AM CSTDense Fog AdvisoryDMXAdair, Adams, Appanoose, Cass, Clarke, Davis and 12 more3 hr

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.